After reversing more than 100 overdoses, the trauma is starting to take a toll on me [kensingtonvoice.com]

 
As a citizen who has reversed more than 100 overdoses, every now and then I have a cry that is so uncontrollable, and painful, and deep, that I wonder if I will ever stop crying.

Recently, I experienced one of those cries.

It was after reversing a young man who was overdosing who looked just like my son. He was 16 or 17 years old, still with his school ID around his neck. It took three doses of Narcan — the overdose reversal medication — to bring him back. Surprisingly, he wanted me to call his parents. When I hung up the phone, I cried, because he could have been my son. I have one son who is 18 and another who is 22.

As a mother, that is something I think about often — that this is a real problem that could happen to anyone. That could have been my son.

To date, I have reversed 102 overdoses. But from my first sometime in 2018 to my 102nd reversal on April 26, the process hasn’t gotten any easier. There’s no way to prepare yourself to look into the gray face of a person who is practically dying — and bring them back to life.

Every time I use Narcan, my heart still beats fast. I’m still scrambling to feel the person’s breath and pulse. I’m still in panic mode. And it still takes me such a long time to come down from that adrenaline — from that fear that somebody’s going to die.

To read the full article by Roz Pichardo, click here.

Add Comment

Comments (0)

Post
×
×
×
×